Nebraska, 2004

Damaging Wind in Nebraska, May 5, 2004

May 5, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 1:55 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, May 5, 1:55 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED MAY 5 2004

.DISCUSSION...
ISOLATED THUNDERSTORM POTENTIAL THIS EVENING AND SCATTERED
THUNDERSTORMS
THURSDAY ALONG WITH TEMPERATURES THE SHORT TERM FORECAST CONCERNS.
AMPLIFIED PATTERN TO CONTINUE INTO THE WEEKEND WITH A SURFACE
BOUNDARY LYING IN THE VICINITY OF THE CWA TO PLAY HAVOC WITH TEMP
AND PRECIP CHANCES. BEYOND MON...LONGER RANGE MODELS BREAK DOWN THE
RIDGE WITH THE LONGWAVE TROF NR 130W MOVING INTO THE ROCKIES.

THE LATEST SUBJECTIVE SURFACE MAP FROM 18Z HAD THE WARM FRONT INTO
CENTRAL IOWA AND SW MN...WITH LOW PRESSURE CENTERED N OF PIR SD AND
THE DRYLINE E OF VTN AND W OF LXN.  SFC TEMPERATURES HAD WARMED INTO
THE LOWER 90S WEST OF THE DRYLINE AND WERE IN THE 80S ACRS THE OAX
FORECAST AREA.  50S DEWPOINTS WERE OVER THE FORECAST AREA...WITH 60S
AS CLOSE AS MCI.  THE SFC WINDS WERE HITTING ADVISORY CRITERIA AT
OFK AND TQE.  THE ELEVATED CONVECTION FROM THIS AM QUICKLY SHIFTING
INTO MN/IA.  MOST OF THE LIGHTNING HAD DECREASED BY NOON.  THE
SOUNDING FROM THIS MORNING HAD A SHALLOW LAYER OF MOISTURE IN A 50MB
LAYER AROUND 600MB. STEEP LAPSE RATES AND A WEAK MID LEVEL SHORTWAVE
TROF COMBINED TO PRODUCE SOME SCATTERED SHOWERS AND THUNDERSTORMS IN
NE NEB AND SD.

THIS EVENING...SFC FRONT NEAR SD/NE BORDER. SHORT TERM MESOETA AND
RUC AND OLDER 24HR FCST OF THE WRF/MM5 DEVELOP SOME CONVECTION OVER
PARTS OF NRN NEBRASKA/SRN SD.  SOME CU ALREADY FORMING OUT WEST WITH
HEATING AND APPROACH OF A MID LEVEL SHORTWAVE. CIN WEAKENS AS YOU GO
WEST.  WITH HIGHER TERRAIN...INSTABILITY AND LIMITED MOISTURE IN
PLACE WOULD EXPECT MORE COVERAGE TO THE WEST OF THE FCST AREA.  WRF
IS A BIT MORE AGGRESSIVE FOR THE NE NEBRASKA ZONES.  FOR NOW HAVE
INCLUDED ISOLATED -TSRA.  WILL NEED TO MONITOR WITH STEEP LAPSE
RATES AND ELEVATED RH.  EXPECT TO ALLOW THE WIND ADVISORY TO EXPIRE
AS WINDS SHOULD REMAIN BELOW CRITERIA.

THUR...THE SFC FRONT SAGS FARTHER S AND EXPECT WRM TEMPS ALOFT TO
HINDER DEVELOPMENT DURING THE DAY AND INCLUDED LATE AFTERNOON AND
EVENING TSRA WITH HEATING...AND SIGNIFICANT POOLING OF MOISTURE NEAR
THE FRONT OVR SE NEB AND SW IA.  SPC HAS SLIGHT CHC OF SEVERE MAINLY
IN IOWA...AND COVERAGE DOES LOOK BETTER THERE.  SOME RISK OF SEVERE
FARTHER WEST INTO THE OAX FORECAST AREA WITH BOUNDARY IN VICINITY.
THE SFC FNT REMAINS IN THE AREA FRI AND WILL AFFECT CHC TSRA AND
POPS.  THE GFS IS A BIT FARTHER N WITH THE BOUNDARY...THUS THE CHC
FOR PRECIP IS FARTHER NORTH.  SAT INTO SUN THE RIDGE BREAKS DOWN
SOMEWHAT WITH THE SFC LOW AND FRONT PUSHING THROUGH THE PLAINS. THE
HEAVIER RAINS ARE EXPECTED NORTH AND EAST OF THE FCST AREA IN THE
UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.  WITH MODEL
DIFFERENCES IN THE EXTENDED TENDED TOWARD THE ENSEMBLE BLEND.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

ZAPOTOCNY
Hazardous weather outlook, May 5, 4:00 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED MAY 5 2004

IAZ043-NEZ011-012-015>018-030>034-042-061000-
ANTELOPE-BOONE-BURT-CEDAR-CUMING-KNOX-MADISON-MONONA IA-PIERCE-
PLATTE-STANTON-THURSTON-WAYNE-
500 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND THURSDAY

THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS TONIGHT OVER
PARTS OF NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA...MAINLY NORTH
OF A COLUMBUS TO TEKAMAH TO WOODBINE IOWA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY NIGHT.
SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A
CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT
IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT
OR THURSDAY.

IAZ055-056-069-NEZ043>045-050>053-065-061000-
BUTLER-COLFAX-DODGE-DOUGLAS-HARRISON IA-POTTAWATTAMIE IA-SARPY-
SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
500 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A
CHANCE OF MORE THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE
SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS
FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO
DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

IAZ079-080-090-091-NEZ066>068-078-088>093-061000-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-
500 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A
CHANCE OF THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON
FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM
SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE
THE POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

FOBERT

In the hours before

Local storm report, May 5, 9:25 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1025 PM CDT WED MAY 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     3 W RISING CITY         41.20N 97.35W
05/05/2004                   BUTLER             NE   TRAINED SPOTTER

            8 CAR AND TRUCK ACCIDENT AT JUNCTION OF HIGHWAYS 81 AND
            92 BETWEEN RISING CITY AND SHELBY ON COUNTY LINE.

&&

SK

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
May 5, 9:43 PM CST
Where
Saline County, De Witt
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -96.917

See narrative below.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395041.